Louisiana, 2025Tornadoes and Flash Flood in Louisiana, March 15, 2025
March 15, 2025 · NWS LIX · 9 events in 7 counties and zones
A potent weather system impacted the local area, producing a rare EF-4 tornado. Only a few tornadoes that strong have developed in the local forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $505,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent weather system impacted the local area, producing a rare EF-4 tornado. Only a few tornadoes that strong have developed in the local forecast area. That tornado started its path in northern Tangipahoa Parish and continued on its 60+ mile long path. The environment needed for violent and long lived tornadoes, were in place right as a cold front approached from the west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 15, 10:30 AM CST, 47 minutes earlier.
Area forecast discussion, Mar 15, 10:30 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1130 AM CDT Sat Mar 15 2025
...New UPDATE...
.UPDATE...
Issued at 1115 AM CDT Sat Mar 15 2025
PDS Tornado Watch 45 has been issued for all but the South Shore
and the MS coastal counties until 23Z today. Strong forcing with
the approach of a 100 kt midlevel jet is providing very strong
forcing across the CWA. Meanwhile, thermodynamics and shear are
very impressive with effective helicities exceeding 300 m2/s2...
effective STPs of 4-6 and MLCAPEs 2000-2500 J/kg. Convection will
continue to become better organized through the remainder of the
daylight hours as the entire area marches eastward. More discrete
cells will pose the greatest risk of tornadoes, some potentially
long-lived and strong. ANother PDS Tornado Watch will likely be
issued for the remainder of the CWA, mainly north of I-10/I-12 per
the latest SWOMCD from SPC.
Dry slotting on the back side of this system will produce a sharp
cutoff to the rain during the afternoon and early evening hours
for most of the CWA. The last of the convection should end by 02Z
this evening across the MS coast.
Expanded the Wind Advisory for the entire CWA given the falling
pressures and strengthening southerly gradient flow. Expect gusts
to 40-45 kt at times even across the Florida parishes and the MS
coast.
&&
.SHORT TERM...
(Today through Sunday)
Issued at 300 AM CDT Sat Mar 15 2025
Negative tilt cyclone over Iowa will continue to move northeast
into Ontario later today. The next mid-level speed max will move
into Texas later this morning, then lift northeastward through the
lower Mississippi River Valley this afternoon and evening. Deep
moisture is already in place, as the midnight special sounding
showed a precipitable water value of 1.73 inches, CAPE values in
excess of 2000 J/KG, helicity values around 300 m2/s2 and 7-8C/KM
mid-level lapse rates. Convective temperatures on forecast soundings are
in the upper 70s. Considering that at 2 AM CDT, temperatures
remain in the lower and middle 70s, any breaks in the cloud cover
at all will allow us to reach the convective temperature.
So, the airmass will certainly support severe weather, just
waiting for the lifting mechanism. While the best lift will be
just north of our CWA, where SPC is carrying a High Risk, we
expect there to be enough organized lift with the trough nearing
the area to produce at least scattered to broken areal coverage
of convection to develop by mid-morning, continuing through the
afternoon hours. The first hints of that can already be seen with
storms developing over east Texas within Severe Thunderstorm Watch
43 that has recently been issued. Most of the area is under a
Moderate Risk, which is a fairly rare occurrence for our area. If
there's a failure mode, it might be that areas near the coast
remain stuck under an inversion, weakening low level instability,
keeping convection elevated. Probably will see watches for
portions of the area by mid to late morning, running through much
of the afternoon hours. Even in areas that don't see
thunderstorms, it's going to be pretty windy, especially near and
south of the Interstate 10 corridor, where a Wind Advisory will be
in effect during the late morning and afternoon hours. The
advisory may need to be expanded slightly northward later this
morning. Additionally, the strong winds will bring tide levels
about a foot above normal to the Mississippi coast, where a
Coastal Flood Advisory will be in effect through this evening.
The passage of the trough and surface front late this afternoon
and evening will end any threat of precipitation, with much drier
air moving into the area on Sunday. Dew points that are around 70
degrees this morning are expected to be in the 30s and 40s Sunday
afternoon. A 15 to 20 mph wind on Sunday will make it feel cooler
than the 60s to mid 70s that are forecast for high temperatures.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 300 AM CDT Sat Mar 15 2025
With much drier air in place Sunday night, it's not much of a
surprise that low temperatures will be considerably cooler by
sunrise Monday with portions of the northern half of the area
potentially seeing temperatures at sunrise in the upper 30s, and
only a bit warmer than that Tuesday morning, before the center of
the surface high moves to the east of the area. However, the dry
air in place should allow daytime temperatures to rebound into the
lower to mid 70s, which is actually a couple degrees above
normal.
The next upper trough will move from the Southern Plains Wednesday
morning to eastern Canada by Thursday morning. A cold front will
move across the area Wednesday night, but any moisture return will
be very weak. Any precipitation will likely just be isolated rain
showers, as dew points probably won't get much past 60 degrees.
That will bring another brief period of cooler temperatures for
Thursday and Thursday night, before temperatures warm above normal
for next weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Sat Mar 15 2025
MVFR to IFR ceilings across all terminals at forecast issuance
time. Could see ceilings lower a bit more, but don't expect
extremely low conditions developing. Any organized TSRA convection
looks like it will mainly occur during the daytime hours, but
won't rule out isolated storms entirely at KBTR and KMCB prior to
sunrise. Any daytime convection will have the potential to become
severe across pretty much all terminals with the main threat
ending from west to east by late afternoon or early evening with
VFR conditions expected in the wake of the convection. Even
without TSRA, winds will be an issue on east-west runway
configurations at most fields with sustained southerly winds
exceeding 20 knots and gusts above 30 knots through much of the
daytime hours.
&&
.MARINE...
Issued at 300 AM CDT Sat Mar 15 2025
No plans to change marine headlines at this time. While there may
be a few gale force gusts over the tidal lakes and Mississippi
Sound, the larger threat will be over the open waters. With the
passage of the trough and front, conditions should improve
somewhat by the overnight hours. We may still need Small Craft
Exercise Caution headlines, or extended advisories for some or
most waters Sunday into Monday. Additional advisories may be
necessary at mid-week next week with the following system.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 79 51 69 39 / 90 10 0 0
BTR 82 52 72 42 / 80 0 0 0
ASD 80 56 75 40 / 80 10 0 0
MSY 80 57 72 50 / 80 0 0 0
GPT 75 56 72 44 / 80 40 0 0
PQL 79 57 77 40 / 80 60 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ034>037-039-
046>048-056>060-064>071-076>090.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ530-532-534.
Gale Warning until 7 PM CDT this evening for GMZ536-538-550-552-
555-557-570-572-575-577.
Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
for GMZ536-538-550-552-555-557-570-572-575-577.
MS...Wind Advisory until 7 PM CDT this evening for MSZ068>071-077-
083>088.
Coastal Flood Advisory until 1 AM CDT Sunday for MSZ086>088.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ532-534.
Gale Warning until 7 PM CDT this evening for GMZ538-550-552-555-
557-570-572-575-577.
Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
for GMZ538-550-552-555-557-570-572-575-577.
&&
SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RW
UPDATE...MBIn the hours before
Special weather statement, Mar 15, 10:00 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1100 AM CDT Sat Mar 15 2025
LAZ036-037-046>048-071-083>086-151700-
Iberville LA-Northern Livingston LA-St. Helena LA-
Southern Livingston LA-Northern Tangipahoa LA-East Feliciana LA-
Western Ascension LA-West Baton Rouge LA-East Baton Rouge LA-
Eastern Ascension LA-
1100 AM CDT Sat Mar 15 2025
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN
ASCENSION, SOUTHEASTERN WEST BATON ROUGE, ST. HELENA, LIVINGSTON,
EAST FELICIANA, SOUTHEASTERN IBERVILLE, NORTHWESTERN TANGIPAHOA AND
EAST BATON ROUGE PARISHES THROUGH NOON CDT
...
At 1059 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton to near Gardere. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westminster, Plaquemine, Greensburg, French Settlement, Brusly,
Tangipahoa, Watson, Darlington, Norwood, Pride, Baker, Bayou Sorrel,
Shenandoah, Greenwell Spring, Easleyville, Montpelier, Old Jefferson,
Baton Rouge, Merrydale, and Zachary.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 148 and 176.
Interstate 12 between mile markers 1 and 30.
Interstate 55 in Louisiana between mile markers 49 and 66.
Interstate 110 in Louisiana between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for southeastern
Louisiana...and southern Mississippi.
&&
LAT...LON 3100 9112 3100 9044 3033 9068 3008 9137
3010 9139 3010 9143
TIME...MOT...LOC 1559Z 225DEG 41KT 3087 9093 3036 9120
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchlotzEvent by event
3 thunderstorm wind, 3 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Tangipahoa
- When
- March 15, 11:17 AM CST to 11:26 AM CST
- Where
- Tangipahoa County, 1.91 mi ENE of Kentwood to 5.29 mi NNE of Lewiston
- Rating
- EF1
- Path length
- 7.52 mi
- Path width
- 325 yd
- Continued into
- Pike, Ms (LIX)
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.940, -90.490
The beginning of what would eventually be a long-tracked and violent tornado touched down near the Tangipahoa River just north of LA 38. The beginning of this track was identified via high resolution satellite imagery in which numerous trees were damaged and uprooted along the river bank. The tornado maintained EF-1 strength as it moved northeast where more swaths of tree damage were found along River and Hayes roads. Numerous structures were also damaged along Hwy 1054 and Sanders Road as the tornado reached an initial peak in strength with max winds estimated to be near 110 mph based on the damage observed. The tornado damage path then weakened and narrowed as it approached J.W. Schilling Road. It then exited Tangipahoa Parish and entered Pike County near McNabb Creek Road.
Thunderstorm Wind, St. Helena
- When
- March 15, 11:30 AM CST
- Where
- St. Helena County, 1.38 mi N of Liverpool
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.940, -90.680
Multiple powerlines down due to thunderstorm winds across rural northeastern St. Helena Parish.
Thunderstorm Wind, Pointe Coupee
- When
- March 15, 12:35 PM CST
- Where
- Pointe Coupee County, 1.38 mi S of Brooks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.700, -91.470
Powerline downed near New Roads due to thunderstorm winds.
Tornado, St. Tammany
- When
- March 15, 3:17 PM CST to 3:28 PM CST
- Where
- St. Tammany County, 1.38 mi S of Houltonville to 0.69 mi S of Claiborne
- Rating
- EF1
- Path length
- 7.7 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.380, -90.170
A waterspout moved onshore near Madisonville causing damage to marsh grass south of Hwy 22 which is visible in high resolution satellite data. The first damage point observed on the in-person survey was on LA Hwy 22 where several branches were snapped just west of Fairview-Riverside State Park. The tornado moved northeastward through the Deloaks neighborhood causing numerous small to medium branches to fall from trees and downing one tree on Elmwood Loop. As the tornado continued northeastward it caused additional damage to trees, with several trees downed along Three Rivers Rd. The tornado appears to have lifted as it approached Hwy 190, but not before downing a large pine tree on Maple Ridge Way.
Hail, St. Charles
- When
- March 15, 3:39 PM CST
- Where
- St. Charles County, 1.38 mi N of Ama
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.970, -90.300
Quarter size hail reported in Kenner.
Hail, St. Charles
- When
- March 15, 3:44 PM CST
- Where
- St. Charles County, 1.51 mi NNE of Ama
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.970, -90.290
Quarter size hail reported in Almedia.
Hail, Jefferson
- When
- March 15, 4:01 PM CST
- Where
- Jefferson County, 0.69 mi S of Moisant Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.990, -90.270
Quarter size hail reported near the KMSY airport.
Thunderstorm Wind, St. Tammany
- When
- March 15, 4:25 PM CST
- Where
- St. Tammany County, 2.76 mi ENE of Chinchuba
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.420, -90.040
Public comment on broadcast media social media post that siding was blown off a home.
Flash Flood, Orleans
- When
- March 15, 5:15 PM CST to 6:25 PM CST
- Where
- Orleans County, 2.27 mi NW of Vieux Carre to 2.1 mi WNW of Vieux Carre
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.990, -90.110
An underpass gauge measured 3.5 feet of water along Canal Boulevard near I-610.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 15, 20254 deaths · 8 injured · $10 million · EF4 · 4 events
- Tornadoes and Flash Flooding in Alabama, March 15, 20253 deaths · 3 injured · EF3 · 47 events
- Rip Currents in Puerto Rico, March 15 to 19, 20252 deaths · 2 injured · 2 events
- Tornadoes and Hail in Indiana, March 15, 2025$3.5 million · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, March 15, 20253 injured · $2.2 million · EF1 · 29 events
- Tornadoes and Flash Flooding in Tennessee, March 15 to 19, 2025$1.8 million · EF1 · 40 events
- Tornadoes and Flash Flooding in Mississippi, March 15, 2025$567,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, March 15 to 16, 2025$343,000 · EF1 · 41 events
- Hail and Damaging Winds in Kentucky, March 15, 2025$2.1 million · 2.75 in hail · 23 events
- Hail and Damaging Winds in West Virginia, March 15 to 16, 2025$96,000 · 1 in hail · 58 events
- Tornado and Hail in Indiana, March 15, 20254 injured · EF1 · 38 events
- Damaging Winds and Lightning Strike in Indiana, March 15, 2025$130,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248678, 1250420, 1256180, 1250417, 1256181, 1256182, 1256183, 1256184, 1256185.